Kansas, 2016

Hail in Kansas, July 11 to 12, 2016

July 11 to 12, 2016 · NWS GID · 3 events in 1 county or zone

Multicell thunderstorms produced minimally severe hail in Mitchell County around midnight CST on this Monday night. A couple of very isolated thunderstorms tried to form during the evening, but storms struggled to develop.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Multicell thunderstorms produced minimally severe hail in Mitchell County around midnight CST on this Monday night. A couple of very isolated thunderstorms tried to form during the evening, but storms struggled to develop. It wasn't until 9:30 p.m. CST that a short line segment of storms rapidly initiated over Mitchell County, from southwest to northeast. These storms weren't severe and moved east of the county. Numerous thunderstorms then fired in a southwest-northeast line across north central Kansas into eastern Nebraska around 11 p.m. CST, including isolated cells developing ahead of the line. This line formed across Rooks, Osborne, Mitchell, and Jewell Counties. These storms migrated out of these Counties by 1 a.m. CST. One of the embedded storms tracked across northern Mitchell County and produced hail up to the size of quarters from Beloit down to near Simpson.

A very weak, slow-moving cold front was advancing through north central Kansas. These storms developed along and just behind the front. In the upper levels, the Westerlies were zonal, with a slight trough from the Pacific Northwest into the Northern Plains, and a slight ridge over the Great Lakes. A closed, baroclinic low was over southern Canada, just north of North Dakota. Just prior to widespread thunderstorm initiation, temperatures remained very warm, in the lower to middle 80s, with dewpoints in the lower 70s. With mid-level lapse rates around 7.5 degrees C/km, MLCAPE was slightly more than 3000 J/kg. Deep layer shear was around 35 kts right along the front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jul 11, 9:05 PM CST, 1 hour 28 minutes earlier.

Area forecast discussion, Jul 11, 9:05 PM CST, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
1005 PM CDT MON JUL 11 2016

.UPDATE...
Issued at 957 PM CDT Mon Jul 11 2016

Just sent an update to the forecast to trim pops through the
overnight hours as well as to expire the severe thunderstorm
watch. While an isolated strong thunderstorm will be possible near
the slowly propagating boundary overnight...as supported by both
the RAP/HRRR...the chance for severe thunderstorms has diminished
significantly.

&&

.SHORT TERM...(This evening through Tuesday night)
Issued at 445 PM CDT Mon Jul 11 2016

Sorry for running a little late this afternoon...due to
coordination of the recently-issued Severe Thunderstorm Watch
(valid until 10 PM for several eastern/southern counties) along
with a myriad of tricky/uncertainty thunderstorm chances littering
much of the 7-day forecast. Obviously the main focus of these
next 36 hours comes right away during these first 6-12 hours and
the impending risk for probably at least a few severe storms.

Taking a quick look at the current/recent weather scene as of 4
PM:
At least as of these keystrokes, no legitimate thunderstorm
activity has popped this afternoon, and it has been several hours
since pesky little non-severe storms from this morning have faded
away. Overall, things today have turned out very much as expected,
with a fairly well-defined surface cold front currently roughly
bisecting the CWA and separating breezy southerly winds ahead of
it from steady but less breezy northwest winds behind it. As
expected, temps have soared into the mid-upper 90s in most areas
ahead of the front, with slightly cooler highs in the upper
80s/low 90s more common behind where the boundary has already
passed. Thanks to dewpoints well up into the upper 60s/low70s
range, heat index values have breached the 100 mark at times
within portions of mainly the southeast half of the CWA, but
fortunately we are in fact staying at least slightly short of
solid heat advisory criteria of 105+. In the mid-upper levels,
water vapor satellite and short term model data reveal a
seasonably-strong and closed mid level low churning through the
northeast MT/western ND/Canada border area, with the southeast
reaches of an associated shortwave trough brushing into the local
Central Plains region. As of this time, the airmass along/ahead of
the front has become quite unstable...with mixed-layer CAPE
generally 2500-4000 J/kg. Deep layer wind shear is slowly
increasing, but at least for now, is still a bit on the weak side
around 25-30kt within the pre- frontal zone.

Now briefly glossing over these next 3 forecast periods...

This evening/tonight (including late this afternoon):
Severe Thunderstorm Watch has been issued for several
eastern/southern counties through 10 PM, primarily for counties
east of the Highway 281 corridor. Despite considerable instability
and increasing shear, storm development is being at least
temporarily held back by very warm mid level temperatures/capping
evident by 700 millibar temps in the 12-15C range. Models vary on
when and even to some degree IF legitimate severe storm
development will occur late this afternoon/evening, as storms
could fire as early as around 5 PM, and possibly as late as closer
to 8 PM. In theory, the later storms wait to form, the less of the
CWA that will be under the gun, as the aforementioned surface
cold front will very slowly continue to sink southeastward with
time. Per earlier mentioned severe parameters, the environment
will be supportive of severe multicell/possibly marginal supercell
structures capable of mainly large hail/damaging winds and
possibly locally heavy rainfall in excess of 2 inches. The heavy
rain threat would seem to be more favored near/south of the state
line where storms later this evening may tend to move slower/even
back-build somewhat as that portion of the cold front tends to
stall more than areas farther north/east. By late
evening/midnight, the main severe threat should be on the wane,
but strong storms could linger well into the night mainly
near/south of the state line. As drier air filters in behind the
front, low temps tonight should average 5-10 degrees cooler than
last night in most areas, ranging from upper 50s far north/west-
central to near-70 far southeast.

Tuesday daytime:
Although am not entirely comfortable with it, opted to maintain
consistency with previous forecast for now and leave precip
chances (PoPs) below the mentionable 15+ percent threshold. That
being said, a few models hint that mainly our far southeast zones
(counties such as Thayer/Jewell/Mitchell) could possibly still see
lingering thunderstorm activity persist into the day from late
tonight, or maybe even redevelop in the afternoon in the vicinity
of the stalling out/lifting back north surface front. If this
occurs, can't even rule out an afternoon severe threat, but again,
with most models showing rather little chance of activity within
our CWA at all, maintained the "dry" forecast for now. High temps
a bit cooler than today most areas, ranging from upper 80s/near 90
most Neb zones and low 90s most KS areas, as breezes average 5-15
MPH from an easterly and eventually southeasterly direction.

Tuesday night:
Again, opted to make little change from previous forecast here.
This means that the pre-midnight hours were left dry, but brought
in small PoPS into several mainly southwestern counties post-
midnight mainly per the depiction of the last few NAM runs, as a
subtle shortwave trough zips out of the Central Rockies into the
Plains late. This is highly uncertain, as other models (such as
the GFS) keep our entire night dry. Low temps warmer than tonight,
with generally a mid-60s to low 70s range.

.LONG TERM...(Wednesday daytime through Monday)
Issued at 445 PM CDT Mon Jul 11 2016

Unfortunately, just no time to today to do anything other than
gloss over the basics of this 6-day period given all the focus on
the short term.

Precipitation/thunderstorms:
Actually little overall change from previous forecast, as the
entire Wednesday daytime through Saturday night period contains
various, mainly small PoPs within all/some of the CWA as a
seasonably-active quasi-zonal flow regime continues. Toward the
end of the weekend into early next week, there are definite signs
in both the ECMWF/GFS that large-scale ridging over the southern
CONUS will steadily build north into the Central Plains, which in
theory should "shut off" our storm chances somewhat. As a result,
have maintained/introduced a dry forecast for Sunday daytime-
Monday daytime, although this may still be a bit "iffy" for
Sunday/Sunday night and would not be shocked to see slight chances
leak into later forecasts.

Severe weather chances:
It may be hard to completely rule out at least isolated severe
with any of the thunderstorm chances, but in the nearer term, our
next attention should probably be focused on Wednesday
daytime/evening as models show that we will again be glanced by an
upper wave passing by to our north, along with the passage of
another surface cold front with plenty of instability to go
around.

Temperatures/heat index:
It appears that most of the week should average near to even
slightly below normal for mid-July, with highs trending down from
the low-mid 90s Wednesday into mainly 80s for Thursday-Saturday
before starting to trend warmer again by Sunday-Monday more
solidly into the 90s. Next week could contain some very legitimate
heat if the ridge expands, but this is still beyond the scope of
the current 7-day. As for heat index concerns, only one afternoon
(Wednesday) seems to carry much chance of reaching/slightly
exceeding 100 degrees and this is currently only in our KS zones.
As a result, this "near-advisory" possibility has been added to
the Hazardous Weather Outlook.

&&

.AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Tuesday evening)
Issued at 612 PM CDT Mon Jul 11 2016

VFR conditions will prevail at both terminals through the period.
While there is an outside chance for a VCTS or -TSRA at KGRI over
the next couple of hours...radar trends and model data are
indicating this threat is on the wane...and opted not to include a
mention in the 00Z issuance. Otherwise...light winds are expected
behind this afternoons front overnight...with winds eventually
shifting and becoming southeasterly during the afternoon hours
Tuesday...with mainly clear skies throughout.

&&

.GID Watches/Warnings/Advisories...
NE...None.
KS...None.
&&

UPDATE...Rossi
SHORT TERM...Pfannkuch
LONG TERM...Pfannkuch
AVIATION...Rossi
Hazardous weather outlook, Jul 11, 8:55 PM CST, 1 hour 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
955 PM CDT MON JUL 11 2016

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
130300-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
955 PM CDT MON JUL 11 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TONIGHT.

THERE IS A CHANCE FOR ADDITIONAL THUNDERSTORM DEVELOPMENT
OVERNIGHT PRIMARILY SOUTH OF A LINE FROM GENEVA TO RED CLOUD
NEBRASKA...TO PHILLIPSBURG KANSAS. WHILE SEVERE THUNDERSTORMS ARE
NOT ANTICIPATED...AN ISOLATED STRONG THUNDERSTORM WITH GUSTS TO
50 MPH AND NICKEL SIZE HAIL WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

FROM TUESDAY NIGHT THROUGH SATURDAY NIGHT...THERE ARE
VARIOUS...OFF-AND-ON CHANCES FOR THUNDERSTORMS WITHIN AT LEAST
PORTIONS OF THE OUTLOOK AREA. ALTHOUGH THE DETAILS ARE STILL
SOMEWHAT UNCLEAR AND UNCERTAINTY STILL EXISTS...THERE APPEARS TO
BE AT LEAST A MARGINAL RISK FOR A FEW SEVERE STORMS ON TUESDAY
NIGHT MAINLY WITHIN COUNTIES WEST OF HIGHWAY 281...AND THEN
WEDNESDAY ACROSS MUCH OF THE OUTLOOK AREA. BEYOND WEDNESDAY...IT
IS STILL TOO SOON TO CONFIDENTLY ASSESS THE POTENTIAL FOR SEVERE
STORMS LATER IN THE WEEK.

IN ADDITION...HEAT INDEX VALUES ON WEDNESDAY AFTERNOON COULD
AGAIN REACH OR SLIGHTLY EXCEED 100 DEGREES...PRIMARILY WITHIN
PORTIONS OF NORTH CENTRAL KANSAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED OVERNIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

ROSSI

In the hours before

Special weather statement, Jul 11, 6:30 PM CST, 4 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
730 PM CDT MON JUL 11 2016

NEZ086-120115-
NUCKOLLS NE-
730 PM CDT MON JUL 11 2016

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL NUCKOLLS COUNTY
UNTIL 815 PM CDT...

AT 730 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
NORA...OR 36 MILES SOUTHEAST OF HASTINGS...MOVING EAST AT 20 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
NELSON...RUSKIN...OAK AND NORA.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
SOUTH CENTRAL NEBRASKA.

LAT...LON 4010 9809 4021 9808 4027 9782 4008 9782
TIME...MOT...LOC 0030Z 261DEG 15KT 4016 9800

ROSSI
Special weather statement, Jul 11, 6:54 PM CST, 3 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
754 PM CDT MON JUL 11 2016

NEZ076-077-120130-
FILLMORE NE-CLAY NE-
754 PM CDT MON JUL 11 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CLAY AND
SOUTHWESTERN FILLMORE COUNTIES UNTIL 830 PM CDT...

AT 754 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
ONG...OR 33 MILES SOUTHEAST OF HASTINGS...MOVING EAST AT 15 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
GENEVA...SHICKLEY...ONG AND STRANG.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
SOUTH CENTRAL NEBRASKA.

LAT...LON 4035 9793 4045 9794 4054 9758 4035 9755
TIME...MOT...LOC 0054Z 256DEG 14KT 4039 9782

ROSSI
Special weather statement, Jul 11, 7:27 PM CST, 3 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
827 PM CDT MON JUL 11 2016

KSZ007-NEZ086-120215-
JEWELL KS-NUCKOLLS NE-
827 PM CDT MON JUL 11 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JEWELL AND
SOUTHEASTERN NUCKOLLS COUNTIES UNTIL 915 PM CDT...

AT 827 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A STRONG
THUNDERSTORM OVER SUPERIOR...OR 37 MILES NORTH OF BELOIT...MOVING EAST
AT 10 MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SUPERIOR AND HARDY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
NORTH CENTRAL KANSAS...AND SOUTH CENTRAL NEBRASKA.

LAT...LON 4000 9793 3995 9793 3994 9816 4008 9817
      4014 9788 4000 9786
TIME...MOT...LOC 0127Z 260DEG 8KT 4000 9809

ROSSI
Local storm report, Jul 11, 7:29 PM CST, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
829 PM CDT MON JUL 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0828 PM     HAIL             SUPERIOR                40.02N 98.07W
07/11/2016  E0.88 INCH       NUCKOLLS           NE   TRAINED SPOTTER

            DIME TO NICKEL SIZE HAIL ONGOING IN TOWN AT THIS TIME

&&

GUERRERO
Local storm report, Jul 11, 7:33 PM CST, 3 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
833 PM CDT MON JUL 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0832 PM     HAIL             SUPERIOR                40.02N 98.07W
07/11/2016  E1.00 INCH       NUCKOLLS           NE   TRAINED SPOTTER

&&

GUERRERO
Special weather statement, Jul 11, 7:37 PM CST, 2 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
837 PM CDT MON JUL 11 2016

KSZ018-120215-
OSBORNE KS-
837 PM CDT MON JUL 11 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN OSBORNE COUNTY UNTIL
915 PM CDT...

AT 836 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
OSBORNE...OR 32 MILES WEST OF BELOIT...MOVING NORTHEAST AT 25 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
OSBORNE AND DOWNS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
NORTH CENTRAL KANSAS.

LAT...LON 3945 9884 3957 9863 3957 9849 3934 9849
      3929 9879
TIME...MOT...LOC 0136Z 242DEG 22KT 3942 9871

ROSSI

The radar

The Grand Island radar (KUEX), 106 km away, was scanning. The volume nearest the first event began at 04:31 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Mitchell

When
July 11, 10:33 PM CST
Where
Mitchell County, 0.87 mi NW of Asherville
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
39.430, -97.990

Hail, Mitchell

When
July 12, 12:12 AM CST
Where
Mitchell County, Beloit
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
39.470, -98.120

Hail, Mitchell

When
July 12, 12:15 AM CST
Where
Mitchell County, Beloit
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
39.470, -98.120

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2016Every state in 2016This day in weather historyWarnings in Kansas, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 641006, 641007, 641008.